MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85418
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the procedure was a thoracic aortic aneurysm vascular repair (tavr).The physician planned to stent the left common femoral artery from a right groin approach using a 25 cm 7fr boston scientific sheath.The stent was placed and on inflation of the balloon blood was seen in the insufflator.Only the distal end of the stent balloon deployed.When removing the balloon the stent moved back to the level of the common iliac artery.After multiple inflation attempts the balloon was removed and the stent was deployed in the left iliac.An additional stent was then successfully placed in the left common femoral artery.The patient is doing fine.
 
Additional Manufacturer Narrative
Engineering investigation: the device in question was not returned therefore a detailed investigation could not be performed.The details provided indicate that the procedure was a transcatheter aortic valve repair (tavr).The physician planned to stent the left common femoral artery with an icast from a right groin approach using a 25 cm 7fr boston scientific sheath.The stent was placed and on inflation of the balloon blood was seen in the insufflator.Only the distal end of the stent balloon deployed.Based on the details of the complaint it is possible that the balloon was ruptured on the endograft or upon calcifications within the target lesion.This would explain the blood coming back into the insufflator.Without the catheter in question it is impossible to determine if this is the cause of the complaint.Based on the device history records, forty-nine devices were burst tested in process and at final lot qualification testing to ensure of the integrity of the balloon.The lowest burst pressure noted was 19.56 atm.This is substantially higher than the balloon rated burst pressure of 12 atm as indicated on the product label.A full review of the catheter lot history records for the devices in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath.Ability to deploy the stent at nominal pressure (8 atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12 atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12 atm).In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following: balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing.Distal tip tensile testing.Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.Conclusion: based on the review of the device history records and product complaint details atrium can find no fault with the product.Clinical evaluation: a transcatheter aortic valve replacement (tavr) is a minimally invasive surgical procedure that repairs the stenotic aortic valve without removing the old, damaged valve.The procedure is performed by accessing the aorta through a femoral arterial access.Occasionally it is found that the femoral artery has disease or stenosis that requires placement of a stent to protect the patency of that artery.In this case, the physician attempted to stent the femoral artery on completion of the tavr procedure.There are several possibilities that could cause a balloon to rupture including contact with a piece of plaque or calcified lesion, or on a previously placed device.The instructions for use (ifu) state that the device is contraindicated in obstructions where full expansion of a balloon dilatation catheter cannot be achieve d during pre-dilation, or where obstructions cannot be dilated sufficiently to allow passage of the delivery catheter.The ifu also warns that inadvertent, partial, or failed deployment or migration of the device may result in patient injury and may require surgical intervention.

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key6575745
Report Number1219977-2017-00059
Device Sequence Number13586598
Product Code JCT
UDI-Device Identifier00650862854183
UDI-Public00650862854183
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/16/2020
Device Model Number85418
Device Catalogue Number85418
Device Lot Number247559
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/18/2017
Supplement Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;